Log in
Thyroid UK
99,686 members113,242 posts

Swollen legs!!

Does anyone have any suggestions on how to stop my legs swelling so badly? I've been on propranolol and carbimazole for a week, but my legs seem to be getting worse. I'm on my feet all day at work and find it increasingly difficult to get through the day. Any ideas ?

11 Replies
oldestnewest

Hiya - Could be water retention (oedema). I used to have a major problem with this to the extent that I've only recently learnt I actually own a pair or ankles lol - just thought it was the way I was built.

If this, things that can help are drinking more water, exercise to improve circulation, elevating your legs when you sit down, checking your sodium intake and even an epsom salt bath can help relieve it.

Mine was actually being caused by gluten all those years so it disappeared once I gave it up but I'm assuming not your issue if only just started and suspect down to the meds somehow?

Hope they feel better soon :-)

Reply

Ah just checked and blood pressure tablets can cause water retention :-)

1 like
Reply

Apologies, I meant the propranolol - sometimes used for blood pressure but other things as well

Reply

I have no idea to be honest, I've always had the opposite problem with low blood pressure. You could maybe talk to your doctor if really bad and ask for diuretic if it is water rentention but then it's just adding more stuff to meds? Maybe try the other ways I mentioned earlier, they do work and help to relieve it.

Sorry I can't help much more, maybe google to see if anyone else has had this issue with those meds and see what they say?

Reply

Beta blockers are known to cause fluid retention as a consequence of the way they work, but perhaps another type/brand would suit you better. If you have Long QT Syndrome then you need specialist advice. I understand there are different forms of the condition.

Reply

Propranolol is a beta blocker.BTW I did not know it causes fluid retention. Do you have some references on it, or is it just experience.

Reply

I used to have the PILs for propranolol and atenolol, and both listed fluid retention in the side effects. I also used to have another reference which described the mechanism whereby BBs cause fluid build-up, but I can't find it just now. My guess - and it's only a guess - is that in reducing the force of the contraction of the heart, circulation becomes somewhat impaired, allowing fluid to collect in the extremities.

Several well-known thyroid authorities, e.g. Dr John Lowe and Dr Barry Peatfield, advise people with hypo-T not to take beta blockers because they interfere with conversion of T4 to T3.

Reply

Thank you for the reply, I think I'll discuss it with the endo when I see them. I haven't been given an appointment yet, I hope it's soon!

Reply

I just read the side effects of propranolol at drugs.com. It does interfere with the thyroid, renal and hepatic functions. Thus it is not surprising that a patient will experience an array of not so vague symptoms such as: exhaustion, mental confusion, constipation,bone and muscular pain, and of course water retention; therefore the need for a diuretic. The whole metabolic system is being slowed down. I just have to wonder if anyone has done a randomized study to compare the benefits of a healthy diet/exercise combo versus this pill in achieving a lower blood pressure. What is also surprising is the multiple uses of this pill in the treatment of anxiety, migraine, tremors, heart and liver disease. BTW, hibiscus tea is a natural remedy to lower blood pressure. Thanks again for pointing this out, I thought fluid retention was a separate effect but it is not when using this pill.

Reply

Interesting information. It would indeed be interesting to find a study of the type you mention. I agree there are much better ways to tackle 'standard' hypertension. The OP has Long QT Syndrome though, which is a different kettle of fish.

Reply

I wish I knew the answer, as I have the same problem. :-(

Do your legs and feet become so swollen that it is painful to stand and walk?

Reply

You may also like...